Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 22, 2017, 2:56 PM MST for Yavapai County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 2:56 PM MST (21:56 UTC)
- Expired
- Jul 22, 2017, 3:19 PM MST
- In force
- 23 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 88 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WUUS55 KFGZ 222156
SVRFGZ
AZC025-222230-
/O.NEW.KFGZ.SV.W.0029.170722T2156Z-170722T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
256 PM MST SAT JUL 22 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 330 PM MST
* At 255 PM MST, a severe thunderstorm was located 10 miles east of
Black Canyon City, or 15 miles northeast of New River, moving south
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Yavapai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3403 11204 3417 11210 3424 11189 3400 11175
TIME...MOT...LOC 2155Z 341DEG 16KT 3408 11193
HAIL...1.00IN
WIND...60MPH
$$
MCT1 follow-up statement
782
WWUS55 KFGZ 222219
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
319 PM MST SAT JUL 22 2017
AZC025-222228-
/O.CAN.KFGZ.SV.W.0029.000000T0000Z-170722T2230Z/
Yavapai-
319 PM MST SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However this storm is
still producing heavy rain. Do not enter flooded roads.
LAT...LON 3403 11204 3417 11210 3424 11189 3400 11175
TIME...MOT...LOC 2217Z 341DEG 16KT 3398 11189
$$
MCTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:07 AM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 22, 9:07 AM MST, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 907 AM MST Sat Jul 22 2017 .SYNOPSIS...Active monsoon conditions will continue for the next several days. Heavy rainfall capable of producing flash flooding remains possible from stronger storms. && .UPDATE... Satellite imagery showing mostly clear skies across western Arizona, with mostly cloudy conditions across the Navajo nation. The amount of precipitable water in this mornings Bellemont sounding is slightly above normal. So it looks like an active thunderstorm day across northern AZ, with storms firing first along the Mogollon rim. The U of AZ WRF does suggest additional storm activity late this afternoon and evening across the northeast quarter of Arizona. && .PREV DISCUSSION /320 AM MST/...Monsoon moisture will remain in place across northern Arizona through Monday with the active weather pattern continuing. By Tuesday or Wednesday models show a bit drier and more stable air mass moving across the area with storm activity becoming more isolated except near the Arizona/New Mexico border. For today and Sunday...High pressure aloft was in the process of becoming centered over the Nevada/Utah border during this morning. The air mass remains moist across northern Arizona so look for another round of scattered to numerous showers and thunderstorms today. The position of the high will result in a steering flow that will nudge storms southward off the Mogollon Rim. The result will be a more focused area of shower and storm activity across a broad area containing Prescott and Payson. Stronger storms will be capable of producing 1 to 3 inches of rainfall. On Sunday, the high will wobble across utah with the flow becoming more easterly. This will probably mean drier air for the northeast corner of the state and a downturn in activity. However, from the Mogollon Rim south, the very active weather pattern will continue with some suggestion by model soundings of a more unstable environment with an enhanced threat for severe storms and flash flooding across the region south of the Mogollon Rim. On Monday...An upper disturbance will swing across northern Arizona. Not much upward motion or low-level flow for orographic forcing with this feature. Looking at model soundings the air mass will be near saturated through a deep layer. The result will likely be a good chance of showers, but without decent forcing for upward motion or sunshine to build instability, more showery than anything else. At least that's the way it looks at this point. Stay tuned. From Tuesday onward...Models show a drier low-level air mass moving in from over the eastern Pacific Ocean. Also, a building high pressure center aloft over Arizona may result in warming mid- level temperatures. All-in-all it appears that there will be a decrease in overall activity to mainly isolated except along the Arizona/New Mexico border. && .AVIATION...For the 18Z package...For the 18Z package...Sct to numrs shra/tsra and isold +tsra developing by 17z-19z. Highest coverage along/south of KFLG-KSJN line, with a secondary area west of KRQE. Coverage gradually decreasing aft 00z-02z. Expect MVFR/IFR conditions in the stronger storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue through the weekend with scattered to numerous showers and thunderstorms. The best thunderstorm chances will be from the Mogollon Rim southward. Heavy rain and gusty winds will remain the primary impact. Expect near average temperatures across the area. Monday through Wednesday...Active monsoon conditions continue Monday with high rain chances. A slight downturn in storm chances is possible by Tuesday and especially Wednesday as a bit drier air moves in. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL/McCollum AVIATION...Peterson FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 22, 3:21 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 321 AM MST Sat Jul 22 2017 AZZ004>018-037>040-230315- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 321 AM MST Sat Jul 22 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for another round of scattered to numerous showers and thunderstorms. The steering flow aloft will be weak so storms today will be slow moving and capable of dropping 1 to 3 inch downpours. As a result, flash flooding will be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily thunderstorms will continue into the middle of next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 22, 12:57 PM MST, 1 hour 59 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1257 PM MST SAT JUL 22 2017 AZZ008-037-038-222030- Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 1257 PM MST SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 130 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm over Rimrock, or 9 miles northeast of Camp Verde, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mcguireville, Montezuma Well, Montezuma Castle National Monument, Rimrock, Lake Montezuma, Wet Beaver Creek Campground and V Bar V Visitors Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3469 11189 3477 11178 3468 11160 3454 11177 TIME...MOT...LOC 1956Z 309DEG 7KT 3467 11175 MCT
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:43 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 4 hr |
| Jul 22, 12:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 22, 3:46 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.